Alert archive / Georgia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 132, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at May 1, 2003, 7:20 PM EDT for Walton County, Georgia. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 1, 2003, 7:20 PM EDT (23:20 UTC)
- Expired
- May 1, 2003, 7:45 PM EDT
- In force
- 25 min
- Issued by
- NWS Atlanta, GA
- Area
- Counties, with a storm outline in the text
County Walton County, GA
The radar
The Atlanta radar (KFFC), 86 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.3 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1507 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
748 WUUS52 KFFC 012320 SVRATL GAC297-012345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PEACHTREE CITY GA 721 PM EDT THU MAY 1 2003 THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WALTON COUNTY IN NORTH CENTRAL GEORGIA * UNTIL 745 PM EDT * AT 717 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER LOGANVILLE...MOVING SOUTH AT 10 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...BETWEEN... JERSEY...LOGANVILLE...MONROE...SOCIAL CIRCLE AND WALNUT GROVE. HAIL TO THE SIZE OF DIMES AND WIND GUSTS TO 60 MPH CAN BE EXPECTED IN THE WARNED AREA. IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6. LAT...LON 3391 8381 3379 8396 3364 8376 3367 8361 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 3:10 PM EDT, 4 hours 10 minutes earlier.
Area forecast discussion, May 1, 3:10 PM EDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 310 PM EDT THU MAY 1 2003 NOT PLANNING ON CHANGING MUCH IN THE CURRENT FORECAST TRENDS. STILL LOOKS LIKE MAINLY AIRMASS CONVECTION THIS EVENING DYING OFF AFTER MIDNIGHT. DONT EXPECT AS MUCH SEVERE WEATHER THIS AFTERNOON AND EVENING AS WE HAD YESTERDAY WITH 500MB TEMPERATURE A GOOD 2 DEGREES WARMER ON THIS MORNINGS SOUNDING...IN FACT ENTIRE SOUNDING FROM AROUND 700-400MB WAS WARMER THIS MORNING. MODIFIED MORNING FFC SOUNDING TO 85 DEGREES UNLEASHES ONLY AROUND 500J/KG VS NEARLY 2500J/KG YESTERDAY. TOMORROW HAS THE POTENTIAL FOR MORE ORGANIZED CONVECTION AS TAIL-END OF THE SHORTWAVE SWEEPING ACROSS THE OHIO VALLEY BRUSHES NORTH GEORGIA AND PUSHES SURFACE FRONTAL BOUNDARY INTO THE FORECAST AREA. APPEARS FOR NOW THAT SATURDAY AND SUNDAY WILL REMAIN DRY AS UPPER RIDGE BUILDS IN THE CENTER OF THE COUNTRY AND TROUGH AXIS PUSHES OFF SHORE...LEAVING NORTH GEORGIA IN NORTHWEST FLOW. RIDGE AXIS CROSSES EAST OF THE AREA BY MONDAY WITH ANOTHER SHOT AT SOME PRECIPITATION FOR THE FIRST HALF OF THE WEEK. .PRELIMINARY POINT TEMPS/POPS... KATL 62 83 60 81 / 30 40 30 10 KAHN 62 83 59 82 / 50 40 30 10 KGVL 60 81 56 79 / 50 40 30 10 KRMG 60 83 58 81 / 40 40 30 10 KCSG 64 87 64 85 / 30 40 30 10 KMCN 64 87 64 84 / 30 40 30 10 .ATL WATCHES/WARNINGS/ADVISORIES... GA...NONE. 20
Hazardous weather outlook, May 1, 5:01 PM EDT, 2 hours 19 minutes before
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-020300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 501 PM EDT THU MAY 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TODAY. ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND TONIGHT. .SYNOPSIS... WITH HIGH PRESSURE EAST OF GEORGIA AND LOW PRESSURE TO THE WEST...A MOIST SOUTHERLY FLOW OF AIR WILL CONTINUE OVER GEORGIA THROUGH TONIGHT. A SHORT WAVE ALOFT ACCOMPANIED BY A COOL POOL OF AIR WILL MOVE ACROSS THE STATE THROUGH TONIGHT. .PRIMARY HAZARD... ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE NORTH OF AN ATLANTA TO GREENSBORO LINE UNTIL MIDNIGHT. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE...WITH THE PRIMARY THREAT LARGE HAIL. .DISCUSSION... ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY...ACROSS PARTS OF NORTH AND CENTRAL GEORGIA...BUT MAINLY OVER NORTH GEORGIA. AFTERNOON HEATING...PLENTY OF MOISTURE...AND THE UPPER SYSTEM MOVING ACROSS THE STATE WILL LEAD TO GREATER INSTABILITY. DEWPOINTS ARE EXPECTED TO RISE INTO THE 60S. CAPES WILL BE IN THE 1500 TO 1800 RANGE... HELICITY VALUES ARE FORECAST TO BE IN THE 50 TO 100 RANGE...AND LIFTED INDICES IN THE MINUS 4 TO MINUS 6 RANGE. THIS WILL LEAD TO ISOLATED SEVERE THUNDERSTORMS...WITH WINDS OF 55 MPH OR GREATER AND HAIL TO THE SIZE OF DIMES. .FOR SPOTTERS... SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR WEATHER CONDITIONS...AND BE READY FOR POSSIBLE ACTIVATION. .DAY TWO THROUGH DAY SEVEN...FRIDAY THROUGH THURSDAY. THERE WILL BE A CHANCE OF THUNDERSTORMS FRIDAY AND AGAIN MONDAY THROUGH THURSDAY...OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON GEORGIA.
In the hours before
Special weather statement, May 1, 5:44 PM EDT, 1 hour 36 minutes before
GAZ083-096-097-012215- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 544 PM EDT THU MAY 1 2003 ...SIGNIFICANT WEATHER ALERT FOR SMALL HAIL AND GUSTY WINDS IN BLECKLEY...LAURENS AND TWIGGS COUNTIES UNTIL 615 PM EDT... AT 538 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM FROM 12 MILES NORTH OF DUBLIN TO 7 MILES NORTH OF COCHRAN...MOVING SOUTHEAST AT 10 MPH. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Local storm report, May 1, 5:50 PM EDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
550 PM EDT THU MAY 01 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0415 PM CEDAR GROVE GA 1.00 INCH HAIL
05/01/03 LAURENS PUBLIC REPORT
0425 PM 2N BARNESVILLE GA 0.75 INCH HAIL
05/01/03 LAMAR PUBLIC REPORT
0445 PM BARNESVILLE GA 0.75 INCH HAIL
05/01/03 LAMAR LAW ENFORCEMENT REPORTLocal storm report, May 1, 6:59 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
659 PM EDT THU MAY 01 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0415 PM CEDAR GROVE GA 1.00 INCH HAIL
05/01/03 LAURENS PUBLIC REPORT
0415 PM KNOXVILLE GA 0.75 INCH HAIL
05/01/03 CRAWFORD REPORTED BY CRAWFORD
SHERIFFS OFFICE.
0425 PM 2N BARNESVILLE GA 0.75 INCH HAIL
05/01/03 LAMAR PUBLIC REPORT
0445 PM BARNESVILLE GA 0.75 INCH HAIL
05/01/03 LAMAR LAW ENFORCEMENT REPORT
0600 PM GOLDSBORO GA 0.75 INCH HAIL
05/01/03 BLECKLEY LAW ENFORCEMENT REPORT
0613 PM DUDLEY GA 1.75 INCH HAIL
05/01/03 LAURENS REPORTED BY LAURENS
COUNTY 911.
0620 PM CHESTER GA WIND DAMAGE
05/01/03 DODGE SEVERAL TREES DOWNThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 4:01 PM EDT | Severe Thunderstorm Warning | FFC | Crawford | 29 min |
| May 1, 4:31 PM EDT | Severe Thunderstorm Warning | FFC | Washington | 29 min |
| May 1, 4:40 PM EDT | Severe Thunderstorm Warning | FFC | Lamar | 35 min |
| May 1, 4:45 PM EDT | Severe Thunderstorm Warning | FFC | Wheeler | 30 min |
| May 1, 4:59 PM EDT | Severe Thunderstorm Warning | FFC | Telfair | 31 min |
| May 1, 5:01 PM EDT | Severe Thunderstorm Warning | FFC | Washington | 29 min |
| May 1, 5:47 PM EDT | Severe Thunderstorm Warning | FFC | Bleckley, Laurens | 28 min |
| May 1, 6:03 PM EDT | Severe Thunderstorm Warning | FFC | Dodge | 27 min |
| May 1, 6:14 PM EDT | Severe Thunderstorm Warning | FFC | Laurens | 31 min |
| May 1, 7:23 PM EDT | Severe Thunderstorm Warning | FFC | DeKalb | 37 min |
| May 1, 7:58 PM EDT | Severe Thunderstorm Warning | FFC | Marion | 32 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.